NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, October 21, 2014
Facial swelling after injection
I had an injection on my upper right side. My face swelled almost immediately. The DDS said it would go down after the anesthetic wore off. What happened and will it go down quickly?
Thank you for your question. I am sure your dentist explained to you that swelling following local anesthetic injection, particularly for the upper molars, can lead to deep swelling. This has happened to every dentist from time to time. The swelling may take several days to resolve, however. There may be some limited mouth opening as well. If this was swelling from dental treatment or some other cause, this may not apply.
You should discuss this with your dentist if the swelling is not resolving in a reasonable time frame or if this is particularly painful. Also, remember that local anesthesia makes your face feel "swollen" when it actually is not.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University